Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Flagstaff, AZ

July 15, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2017, 1:43 PM MST for Gila County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 1:43 PM MST (20:43 UTC)
Expired
Jul 15, 2017, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:30 PM MSTFLASH FLOOD5 S Washington Park, AZ*** 10 FATAL *** FLASH FLOODING REPORTED NEAR THE JUNCTION OF THE EAST VERDE RIVER AND ELLISON CREEK IN NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE TEAMS RESCUED 4 PEOPLE. 10 PEOPLE ARE CONFIRMED DEAD.
Jul 15, 3:30 PM MSTFLASH FLOOD5 S Washington Park, AZFLASH FLOODING REPORTED NEAR THE JUNCTION OF THE EAST VERDE RIVER AND ELLISON CREEK IN NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE TEAMS RESCUED 4 PEOPLE. 4 PEOLE ARE CONFIRMED DEAD AND 6 ARE STILL MISSING. THIS INFORMATION IS ONLY PRELIMINARY. NWS/FLAGSTAFF W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WGUS55 KFGZ 152043
FFWFGZ
AZC007-152345-
/O.NEW.KFGZ.FF.W.0010.170715T2043Z-170715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
143 PM MST SAT JUL 15 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 445 PM MST

* At 142 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Highline Fire scar. Flash flooding within the 
  scar and downstream is expected to begin shortly.

* Some locations that will experience flooding include...
  Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, La 
  Cienega Estates, Pyle Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!

&&

LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
      3441 11120 3441 11119 3440 11116 3438 11114
      3433 11116

$$
2 follow-up statements
487 
WGUS75 KFGZ 152112
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
212 PM MST SAT JUL 15 2017

AZC007-152345-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-170715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
212 PM MST SAT JUL 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

At 208 PM MST, Doppler radar indicated rain generally decreasing in 
intensity across the Highline Fire scar. Moderate rain was 
continuing to fall over eastern portions of the scar, near the 
Ellison Creek drainage. Radar estimates that between 0.5 and 1.5 
inches of rain have fallen since 115 PM. Flash flooding is likely 
ongoing within creeks and washes draining from the Highline scar.

Some locations that will experience flooding include...
Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, La 
Cienega Ranch, Pyle Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!

&&

LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
      3441 11120 3441 11119 3440 11116 3438 11114
      3433 11116

$$
297 
WGUS75 KFGZ 152240
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
340 PM MST SAT JUL 15 2017

AZC007-152345-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-170715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
340 PM MST SAT JUL 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

At 337 PM MST, Doppler radar indicated that rain has ended across 
the Highline Fire scar. Between 0.5 and 1.5 inches of rain fell over 
the scar in one hour between 115 and 215 PM MST. Flash flooding may 
be ongoing in drainages such as Dry Dude Creek, Bonita Creek, and 
Ellison Creek.

Some locations that will experience flooding include...
Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, Pyle 
Ranch, La Cienega Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!

&&

LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
      3441 11120 3441 11119 3440 11116 3438 11114
      3433 11116

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:34 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 9:34 AM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Sat Jul 15 2017

.SYNOPSIS...Expect scattered showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Moisture is expected to increase early
next week, with shower and thunderstorm coverage growing across
the area.

&&

.DISCUSSION...Much the same weather today as on Friday. Generally
isolated storms north of the Mogollon Rim and White Mountains with
scattered storms along and south of these features. Think there is
a little more juice for stronger storms across the general area
extending from Payson to Camp Verde/Black Canyon city to
Prescott/Bagdad. Localized flooding, wind gusts to 60 mph and hail
up to quarter size will be possible in a storm or two within this
area from the mid afternoon into the early evening.

High pressure aloft was centered near Las Vegas this morning, and
will slowly move into southern Utah by Sunday. This will keep
northern Northern Arizona in a northeasterly steering flow. Little
change in moisture profiles are seen for the weekend. Thus
scattered afternoon and evening showers and thunderstorms will
develop along the Mogollon Rim by early afternoon and drift
southwestward. Only isolated storm coverage is expected north of
the Mogollon Rim.

From Monday onward...Models show the high center traveling to a
position over Colorado. The result will be a shift to a southeast
to northwest steering flow across Arizona. The expectation is
that monsoon moisture values will increase across all of northern
Arizona and bring increasing storm coverage across the northland.

&&

.AVIATION...For the 18Z package...VFR conditions are expected
through the forecast period except in and around thunderstorms.
Scattered thunderstorms expected 18Z-02Z in far NE Arizona and along
the Mogollon Rim near KFLG-KSOW, moving SW with time toward KPRC,
KSEZ, KPAN. Heavy rain and gusty winds possible with storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
today with near average temperatures. By Sunday, look for increasing
coverage and intensity of showers and storms as moisture increases
across northern Arizona. This will also begin a trend of cooler
temperatures and higher humidity.

Monday through Wednesday...Increased moisture over the state will
lead to an active period of showers and thunderstorms with more
widespread coverage. The threat for heavy rainfall will increase.
Daytime temperatures will run just below average with elevated
humidity levels.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/DL
AVIATION...DB/MCS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 15, 11:48 AM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1148 AM MST SAT JUL 15 2017

AZZ016-151930-
Eastern Mogollon Rim-
1148 AM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 1230 PM MST...

At 1147 AM MST, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Heber-Overgaard, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gentry Campground and Heber-Overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 11077 3449 11060 3433 11038 3416 11063
TIME...MOT...LOC 1847Z 320DEG 5KT 3438 11063
Special weather statement, Jul 15, 12:14 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST SAT JUL 15 2017

AZZ009-039-040-152000-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
1214 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST...

At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near
Keams Canyon, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keams Canyon, First Mesa, Jeddito, Navajo and Polacca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044
TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016
Special weather statement, Jul 15, 1:18 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
118 PM MST SAT JUL 15 2017

AZZ016-018-152100-
Northern Gila County-Eastern Mogollon Rim-
118 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
200 PM MST...

At 116 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Washington Park to 7 miles north of Mead Ranch.
Movement was south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flowing Springs, Mesa Del Caballo, Tonto Village, Kohls Ranch,
Washington Park, Whispering Pines, Geronimo Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 11143 3428 11101 3452 11106 3452 11135
TIME...MOT...LOC 2016Z 002DEG 9KT 3445 11127 3445 11116

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:27 PM MSTSpecial Weather StatementFGZYavapai48 min
Jul 15, 11:48 AM MSTSpecial Weather StatementFGZ42 min
Jul 15, 12:14 PM MSTSpecial Weather StatementFGZNavajo46 min
Jul 15, 1:04 PM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min
Jul 15, 1:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 15, 1:56 PM MSTSpecial Weather StatementFGZ49 min
Jul 15, 2:23 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Jul 15, 2:32 PM MSTSpecial Weather StatementFGZGila43 min
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningFGZYavapai41 min
Jul 15, 3:02 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai43 min
Jul 15, 3:46 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 15, 4:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Jul 15, 4:33 PM MSTSpecial Weather StatementFGZ42 min
Jul 15, 4:49 PM MSTFlash Flood WarningFGZGila86 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.